Aripiprazole-induced parkinsonism

Ashish Sharma, James H. Sorrell

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

Dopamine receptor antagonism is associated not only with antipsychotic action, but also with the generation of extrapyramidal side-effects of antipsychotic medications. Positron emission tomography studies reveal that an approximate 60-70% blockade of the D2 receptors is required for typical antipsychotics to be efficacious, but a blockade of ≥ 75-80% results in acute extrapyramidal side-effects. The newer atypical antipsychotics have a lower propensity to produce extrapyramidal side-effects. A new class of antipsychotics with a novel pharmacological profile and improved tolerability have emerged, comprising the 'dopamine-serotonin system stabilizers' of which aripiprazole is the first agent. We present the case of a patient who developed parkinsonism during treatment with aripiprazole.

Original languageEnglish (US)
Pages (from-to)127-129
Number of pages3
JournalInternational Clinical Psychopharmacology
Volume21
Issue number2
DOIs
StatePublished - Mar 1 2006

Keywords

  • Aripiprazole
  • EPS
  • Parkinsonism

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Aripiprazole-induced parkinsonism'. Together they form a unique fingerprint.

  • Cite this